I've been on Topamax since March 2009 and in the past few weeks (maybe 4-5) I've been having nightmares, not just bad dreams, but night terrors... really horrible stuff. I had a routine visit with my doctor on Monday and he cut my night time Topamax dosage back a little because he thinks it's a side effect of the medication.
Has any experience nightmares as a side effect of taking Topamax?
Question posted by Smartchick73 on 1 Oct 2009
Last updated on 26 April 2019 by EFYV
I just started taking Topiramate for migraines... starting at a LOW dose... and the first night taking this drug I had horrible, almost twilight like dreams nightmares. The doctor started me at a very low dose of 25 mg and in 2 weeks I’m instructed to double the dose. Not sure this is the right drug for me.
Since the first night I began taking this medication (Topiramate/50 mg day) i have been experiencing dreams. I also take lamotrigine (Lamictal - 200 mg/day) as an adjunct therapy. I must mention that i cannot remember the last time i can recall a dream that i had. Although the first night i experienced a somewhat disturbing dream but since then they have merely been extremely vivid! I am quite pleased that i can now have these dreams. I also take daily recreational methamphetamine (non-prescribed) which may play somewhat of a factor but i thought i may provide my bit of input just to put it out there. Thank you guys for sharing your thoughts on this medication as well. It is very informative :)
Yes I did I was on it for a year and stopped it because of side effects. Mine were also feeling like a zombie spaced out, not being able to concentrate and not being able to get the words out that I was trying to think of and memory loss. My neuro actually got really upset with me and won't see me anymore because I refused to keep taking it. It's sad because now the closest one that I can find it 30 miles away that will take my insurance. He just couldn't understand how I couldn't function on it and thought it was all in my head.
Yes nightmares for sure. I have apparently been screaming and talking in my sleep on and off for a month or two now. I have been on topamax for about 4 months now and am up to 200 mg per day. The nightmares are horrible and foul language I have been screaming at the top if my lungs has really been startling my wife. I am weaning off this drug due to it not helping with my migraines at all. Tons if side effects to boot. I think I could put up with the side effects if the migraines stopped but the blurry vision can lead to very serious eye issues so need to come off now.
I had what I called "interactive" dreams which included horrible night terrors. I even punched my husband one time (this bought me a polysomnigraph in a sleeplab)... but, I figured out that it was from taking the Topimax. I continued to take it since I couldn't sleep at all without it and they eventually stopped. I did see a sleep doc too and he helped me figure out a ritual to help get me into deeper sleep... this may help you too if you choose to stay on the Topimax. Good luck!
I have never tried Topomax, but I had a simialr side effect from Trazadone!!
Yes, Smartchick73, I too had nightmares while taking Topamax. I took it for more than a year for migraines, didn't help at all and at my highest dose of 125mg/daily, I had nightmares. I would wake my husband up with my screaming and yelling. He wears earplugs to bed so I must have been yelling loud. I don't remember most of the horrible dreams but the ones I could remember were some of the worst I've ever had. I am now off the med and just started taking Depakote. I had nightmares during the month it took to withdrawal from Topamax as well. My sister also took it in her teens for epilepsy and she was always having scary or really strange dreams. Not to mention that it causes weightloss. I lost 25 lbs. in 6 months while on the drug and no matter how much I ate I couldn't gain any weight. I'm only 5'3" and when I started the med I was 118 lbs. I've been off it two weeks now, have been eating constantly and have not yet reached 100 lbs.
So watch out for that as well. It's actually prescribed as a weightloss med for some people. Just keep in mind that once you lose weight from it, you probably won't be able to gain it back unless you get off it. I wish you luck!
- Topamax uses and safety info
- Topamax prescribing info & package insert (for Health Professionals)
- Side effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.